Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2003, 10:38 PM CDT for Lawrence County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 10:38 PM CDT (03:38 UTC)
- Expired
- May 1, 2003, 11:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
004 WUUS53 KSGF 020338 SVRSGF MOC109-020430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1038 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LAWRENCE COUNTY IN MISSOURI * UNTIL 1130 PM CDT. * AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SARCOXIE...OR 14 MILES NORTHWEST OF MONETT...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERONA BY 1050 PM CDT. MOUNT VERNON BY 1105 PM CDT. MILLER BY 1120 PM CDT. THE TOWNS OF STOTTS CITY AND RED OAK ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3726 9406 3694 9407 3693 9374 3727 9378 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:13 PM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, May 1, 3:13 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 313 PM CDT THU MAY 1 2003 FIRST CONCERN IS WITH CONVECTIVE CHANCES THIS EVENING. FRONT STILL DRIFTING SOUTHWARD BUT ATMOSPHERE IS FAIRLY STRONGLY CAPPED TO SURFACE BASED CONVECTION TO THE NORTH OF OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION. WOULDNT BE TOO SHOCKED TO SEE SOME ELEVATED CONVECTION FORM JUST TO THE COOL SIDE OF THE FRONT TONIGHT AS UPPER WAVE MOVES INTO THE AREA. STILL SOME MARGINAL HAIL THREAT CONSIDERING THE STEEPER MID LEVEL LAPSE RATES ADVECTING INTO THE AREA COMBINED WITH THE LOW WET BULB ZERO HEIGHTS. NEXT CONCERN IS WITH THE NEXT STRONG PACIFIC WAVE SCHEDULED TO MOVE INTO THE AREA THIS WEEKEND. TODAYS FRONT WILL STALL OUT TO OUR SOUTH AND ALLOW MOISTURE TO POOL ALONG IT THROUGH SATURDAY. FRONT WILL BEGIN TO RETURN NORTH AS A WARM FRONT SATURDAY WITH SOME THREAT OF SHOWERS AND THUNDERSTORMS INTO OUR WESTERN AREAS BY AFTERNOON SATURDAY. LOW LEVEL JET INTENSIFIES IN RESPONSE TO STRONG HEIGHT FALLS IN ADVANCE OF THE STRONG PACIFIC SYSTEM MOVING INTO THE PLAINS. INTENSE LOW LEVEL JET WILL DRIVE ABUNDANT MOISTURE NORTHWARD WITH MCS LIKELY TRACKING ACROSS THE AREA SATURDAY NIGHT. CERTAINLY SOME THREAT FOR HEAVY RAINFALL GIVEN ALL THE AVAILABLE MOISTURE. THE WAY IT LOOKS NOW MCS SHOULD EXIST EARLY SUNDAY MORNING WITH CLEARING SKIES IN ITS WAKE AS MID LEVEL DRY INTRUSION SURGES INTO OUR CWA. ETA THERMAL FIELDS WOULD SUPPORT HIGHS WELL IN UPPER THE 80S TO NEAR 90 IF WE WERE TO GET ENOUGH SUNSHINE...HOWEVER WILL NOT GET THAT CRAZY JUST YET BUT HAVE NUDGED TEMPERATURES UPWARD CONSIDERABLY. ADDITIONAL CONVECTION COULD THEN FIRE ALONG THE DRY LINE DURING THE AFTERNOON WITH LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION ALSO OFFERING AN ADDITIONAL FOCUS FOR DEVELOPMENT. WAY TOO EARLY TO START GET CUTE WITH DETAILS BUT THE POTENTIAL IS THERE FOR AN ACTIVE SEVERE WEATHER DAY HERE OR NEAR BY SUNDAY. ONE THING IS FOR SURE LOOKS LIKE A BAD DAY FOR ANY LOCAL STORM CHASERS TO HAVE A WEDDING SYSTEM SHOULD EXIT MONDAY WITH SEASONABLE AND DRY CONDITIONS SLATED FOR NEXT WEEK. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 1, 8:00 PM CDT, 2 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 800 PM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAINFALL. AREAS AFFECTED AND TIMING: BETWEEN NEVADA AND ELDON THROUGH 10 PM...AND SOUTH OF INTERSTATE 44 UNTIL MIDNIGHT. DISCUSSION: ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL AND FAR SOUTHERN MISSOURI THIS EVENING. LIMITED INSTABILITY WILL INHIBIT SEVERE THUNDERSTORM POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WARM FRONT WILL LIFT NORTH INTO THE REGION SATURDAY NIGHT WITH WARM AND HUMID AIR SLOWLY CREEPING NORTHWARD INTO THE AREA. A STRONG LOW LEVEL JET IS FORECAST TO DEVELOP AND SUPPORT THE DEVELOPMENT OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS. LARGE HAIL...HEAVY RAINFALL...AND LOCALIZED FLOODING ARE POSSIBLE SATURDAY NIGHT. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS THE DRYLINE SURGES INTO A WARM AND VERY UNSTABLE AIRMASS. IT IS FAR TOO EARLY TO PINPOINT EXACT THREATS AND LOCATIONS...HOWEVER THERE DOES APPEAR TO BE SOME THREAT FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK EITHER IN THE OUTLOOK AREA OR NEARBY. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR LATER FORECASTS AND OUTLOOKS REGARDING THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Local storm report, May 1, 6:15 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM ANDERSON MO .75 INCH HAIL
05/01/03 MCDONALD REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 1, 6:21 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM ANDERSON MO .75 INCH HAIL
05/01/03 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 1, 7:05 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 PM WHEATON MO .75 INCH HAIL
05/01/03 BARRY REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 10:30 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 45 min |
| May 1, 10:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 46 min |
| May 1, 11:31 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 59 min |
| May 2, 12:14 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 46 min |
| May 2, 1:24 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
| May 2, 1:35 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 55 min |
| May 2, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 43 min |
| May 2, 2:38 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 67 min |
| May 2, 3:56 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.